Four cases of CBZ-induced or exacerbated hyponatremia are described in middle-aged to elderly females. Two cases are remarkable in that the pretreatment sodium levels demonstrate hyponatremia. A return to prior sodium levels was observed upon the discontinuation of carbamazepine therapy. No definitive conclusions can be drawn from these case reports; however, similarities in the cases can be examined as follows: (1) all four women have medical problems, in particular two patients had pre-existing hyponatremia; (2) all four patients were using concurrent medications; (3) all four women presented psychotic. A literature review examines risk factors, pharmacological mechanism, and the time course for CBZ-induced hyponatremia.
Gandelman, MD, PhD, Mitchell S.; Dabora, MD, PhD, Sandra; Johnson, MD, Rebecca L.; and Riba, MD, Michelle B.
Jefferson Journal of Psychiatry: Vol. 11
, Article 8.
Available at: https://jdc.jefferson.edu/jeffjpsychiatry/vol11/iss2/8